Alert archive / Minnesota / Excessive Heat Watches in 2018

Excessive Heat Watch 2, NWS Twin Cities, MN

June 28, 201833 counties in Minnesota; 9 counties in Wisconsin

NWS Twin Cities, MN issued this excessive heat watch at Jun 28, 2018, 2:24 AM CDT for 33 counties in Minnesota; 9 counties in Wisconsin. It took effect at Jun 29, 2018, 11:00 AM CDT. It was in force for .

The area

The counties it named.

The facts

Issued
Jun 28, 2018, 2:24 AM CDT (07:24 UTC)
In effect from
Jun 29, 2018, 11:00 AM CDT
Expired
Jun 28, 2018, 10:02 PM CDT
In force
Issued by
NWS Twin Cities, MN
All 42 counties

Anoka County, MN, Benton County, MN, Blue Earth County, MN, Brown County, MN, Carver County, MN, Chisago County, MN, Dakota County, MN, Faribault County, MN, Freeborn County, MN, Goodhue County, MN, Hennepin County, MN, Isanti County, MN, Kanabec County, MN, Kandiyohi County, MN, Le Sueur County, MN, Martin County, MN, McLeod County, MN, Meeker County, MN, Mille Lacs County, MN, Nicollet County, MN, Ramsey County, MN, Redwood County, MN, Renville County, MN, Rice County, MN, Scott County, MN, Sherburne County, MN, Sibley County, MN, Stearns County, MN, Steele County, MN, Waseca County, MN, Washington County, MN, Watonwan County, MN, Wright County, MN, Barron County, WI, Chippewa County, WI, Dunn County, WI, Eau Claire County, WI, Pepin County, WI, Pierce County, WI, Polk County, WI, Rusk County, WI, Saint Croix County, WI

The radar

The Minneapolis radar (KMPX), 12 km from the middle of the area, began a volume at 07:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 7.4 hours before the alert went out and 14 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2018-06-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 125 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2018-06-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -5 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
125 J/kg
Mixed-layer CIN
-245 J/kg
Mixed-layer LCL
1153 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
-5 m²/s²
0-3 km storm-relative helicity
-17 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

635 
WWUS73 KMPX 280724
NPWMPX

URGENT - WEATHER MESSAGE
National Weather Service Twin Cities/Chanhassen MN
224 AM CDT Thu Jun 28 2018


MNZ044-045-049>053-057>063-065>070-073>078-082>085-091>093-
WIZ014>016-023>028-281800-
/O.NEW.KMPX.EH.A.0002.180629T1600Z-180630T0100Z/
Mille Lacs-Kanabec-Stearns-Benton-Sherburne-Isanti-Chisago-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-Renville-
McLeod-Sibley-Carver-Scott-Dakota-Redwood-Brown-Nicollet-Le Sueur-
Rice-Goodhue-Watonwan-Blue Earth-Waseca-Steele-Martin-Faribault-
Freeborn-Polk-Barron-Rusk-St. Croix-Pierce-Dunn-Pepin-Chippewa-
Eau Claire-
Including the cities of Princeton, Mora, St Cloud, Foley, 
Elk River, Cambridge, Center City, Willmar, Litchfield, 
Monticello, Minneapolis, Blaine, St Paul, Stillwater, Olivia, 
Hutchinson, Gaylord, Chaska, Shakopee, Hastings, Redwood Falls, 
New Ulm, St Peter, Le Sueur, Faribault, Red Wing, St James, 
Mankato, Waseca, Owatonna, Fairmont, Blue Earth, Albert Lea, 
Osceola, Rice Lake, Ladysmith, Hudson, River Falls, Prescott, 
Menomonie, Durand, Chippewa Falls, and Eau Claire
224 AM CDT Thu Jun 28 2018

...EXCESSIVE HEAT WATCH IN EFFECT FROM FRIDAY MORNING THROUGH
FRIDAY EVENING...

The National Weather Service in Twin Cities/Chanhassen has issued
an Excessive Heat Watch, which is in effect from Friday morning
through Friday evening. 

* TEMPERATURE...High temperatures in the mid to upper 90s will
  combine with high humidity to yield dangerous heat indices on
  Friday. Peak heat indices in the 100 to 110 range appear
  possible. 

* IMPACTS...Heat illnesses are possible for those active outdoors
  or those susceptible to heat illnesses, such as children and the
  elderly. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

An Excessive Heat Watch means that a prolonged period of hot
temperatures is expected. The combination of hot temperatures and
high humidity will combine to create a dangerous situation in
which heat illnesses are possible. Drink plenty of fluids...stay
in an air-conditioned room...stay out of the sun...and check up
on relatives and neighbors.

&&

$$
3 follow-up statements
758 
WWUS73 KMPX 281640
NPWMPX

URGENT - WEATHER MESSAGE
National Weather Service Twin Cities/Chanhassen MN
1140 AM CDT Thu Jun 28 2018

MNZ044-045-049>053-057>063-065>070-073>078-082>085-091>093-
WIZ014>016-023>028-290045-
/O.CON.KMPX.EH.A.0002.180629T1600Z-180630T0100Z/
Mille Lacs-Kanabec-Stearns-Benton-Sherburne-Isanti-Chisago-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-Renville-
McLeod-Sibley-Carver-Scott-Dakota-Redwood-Brown-Nicollet-Le Sueur-
Rice-Goodhue-Watonwan-Blue Earth-Waseca-Steele-Martin-Faribault-
Freeborn-Polk-Barron-Rusk-St. Croix-Pierce-Dunn-Pepin-Chippewa-
Eau Claire-
Including the cities of Princeton, Mora, St Cloud, Foley, 
Elk River, Cambridge, Center City, Willmar, Litchfield, 
Monticello, Minneapolis, Blaine, St Paul, Stillwater, Olivia, 
Hutchinson, Gaylord, Chaska, Shakopee, Hastings, Redwood Falls, 
New Ulm, St Peter, Le Sueur, Faribault, Red Wing, St James, 
Mankato, Waseca, Owatonna, Fairmont, Blue Earth, Albert Lea, 
Osceola, Rice Lake, Ladysmith, Hudson, River Falls, Prescott, 
Menomonie, Durand, Chippewa Falls, and Eau Claire
1140 AM CDT Thu Jun 28 2018

...EXCESSIVE HEAT WATCH REMAINS IN EFFECT FROM FRIDAY MORNING
THROUGH FRIDAY EVENING...

* TEMPERATURE...High temperatures in the mid to upper 90s will 
  combine with high humidity to yield dangerous heat indices on 
  Friday. Peak heat indices in the 100 to 110 range appear 
  possible. 

* IMPACTS...Heat illnesses are possible for those active 
  outdoors or those susceptible to heat illnesses, such as 
  children and the elderly. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

An Excessive Heat Watch means that a prolonged period of hot
temperatures is expected. The combination of hot temperatures and
high humidity will combine to create a dangerous situation in
which heat illnesses are possible. Drink plenty of fluids...stay
in an air-conditioned room...stay out of the sun...and check up
on relatives and neighbors.

&&

$$
130 
WWUS73 KMPX 281946
NPWMPX

URGENT - WEATHER MESSAGE
National Weather Service Twin Cities/Chanhassen MN
246 PM CDT Thu Jun 28 2018

MNZ051-059>063-066>070-074>078-082>085-091>093-WIZ023>028-290400-
/O.UPG.KMPX.EH.A.0002.180629T1600Z-180630T0100Z/
/O.NEW.KMPX.EH.W.0003.180629T1600Z-180630T0300Z/
Sherburne-Wright-Hennepin-Anoka-Ramsey-Washington-McLeod-Sibley-
Carver-Scott-Dakota-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-
Blue Earth-Waseca-Steele-Martin-Faribault-Freeborn-St. Croix-
Pierce-Dunn-Pepin-Chippewa-Eau Claire-
Including the cities of Elk River, Monticello, Minneapolis, 
Blaine, St Paul, Stillwater, Hutchinson, Gaylord, Chaska, 
Shakopee, Hastings, New Ulm, St Peter, Le Sueur, Faribault, 
Red Wing, St James, Mankato, Waseca, Owatonna, Fairmont, 
Blue Earth, Albert Lea, Hudson, River Falls, Prescott, Menomonie,
Durand, Chippewa Falls, and Eau Claire
246 PM CDT Thu Jun 28 2018

...EXCESSIVE HEAT WARNING IN EFFECT FROM 11 AM TO 10 PM CDT
FRIDAY...

The National Weather Service in Twin Cities/Chanhassen has issued
an Excessive Heat Warning, which is in effect from 11 AM to 10 PM
CDT Friday. The Excessive Heat Watch is no longer in effect. 

* TEMPERATURE...High temperatures in the mid to upper 90s will 
  combine with high humidity to yield dangerous heat indices on 
  Friday. Peak heat indices in the 100 to 110 range appear 
  possible. 

* IMPACTS...Heat illnesses are possible for those active 
  outdoors or those susceptible to heat illnesses, such as 
  children and the elderly. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take extra precautions...if you work or spend time outside. When
possible...reschedule strenuous activities to early morning or
evening. Know the signs and symptoms of heat exhaustion and heat
stroke. Wear light weight and loose fitting clothing when
possible and drink plenty of water.

   To reduce risk during outdoor work...the occupational safety
and health administration recommends scheduling frequent rest
breaks in shaded or air conditioned environments. Anyone overcome
by heat should be moved to a cool and shaded location.   Heat
stroke is an emergency...call 9 1 1.

   An Excessive Heat Warning means that a prolonged period of
dangerously hot temperatures will occur. The combination of hot
temperatures and high humidity will combine to create a dangerous
situation in which heat illnesses are likely. Drink plenty of
fluids...stay in an air-conditioned room...stay out of the sun...
and check up on relatives and neighbors.

   Young children and pets should never be left unattended in
vehicles under any circumstances.  This is especially true during
warm or hot weather when car interiors can reach lethal
temperatures in a matter of minutes.

&&

$$

MNZ044-045-049-050-052-053-057-058-065-073-WIZ014>016-290400-
/O.EXT.KMPX.EH.A.0002.180629T1600Z-180630T0300Z/
Mille Lacs-Kanabec-Stearns-Benton-Isanti-Chisago-Kandiyohi-Meeker-
Renville-Redwood-Polk-Barron-Rusk-
Including the cities of Princeton, Mora, St Cloud, Foley, 
Cambridge, Center City, Willmar, Litchfield, Olivia, 
Redwood Falls, Osceola, Rice Lake, and Ladysmith
246 PM CDT Thu Jun 28 2018

...EXCESSIVE HEAT WATCH NOW IN EFFECT FROM FRIDAY MORNING THROUGH
FRIDAY EVENING...

* TEMPERATURE...High temperatures in the mid to upper 90s will 
  combine with high humidity to yield dangerous heat indices on 
  Friday. Peak heat indices in the 100 to 110 range appear 
  possible. 

* IMPACTS...Heat illnesses are possible for those active 
  outdoors or those susceptible to heat illnesses, such as 
  children and the elderly. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

An Excessive Heat Watch means that a prolonged period of hot
temperatures is expected. The combination of hot temperatures and
high humidity will combine to create a dangerous situation in
which heat illnesses are possible. Drink plenty of fluids...stay
in an air-conditioned room...stay out of the sun...and check up
on relatives and neighbors.

&&

$$
197 
WWUS73 KMPX 290302
NPWMPX

URGENT - WEATHER MESSAGE
National Weather Service Twin Cities/Chanhassen MN
1002 PM CDT Thu Jun 28 2018


MNZ044-045-049-050-052-053-057-058-065-073-WIZ014>016-291115-
/O.UPG.KMPX.EH.A.0002.180629T1600Z-180630T0300Z/
/O.EXA.KMPX.EH.W.0003.180629T1600Z-180630T0300Z/
Mille Lacs-Kanabec-Stearns-Benton-Isanti-Chisago-Kandiyohi-Meeker-
Renville-Redwood-Polk-Barron-Rusk-
Including the cities of Princeton, Mora, St Cloud, Foley, 
Cambridge, Center City, Willmar, Litchfield, Olivia, 
Redwood Falls, Osceola, Rice Lake, and Ladysmith
1002 PM CDT Thu Jun 28 2018

...EXCESSIVE HEAT WARNING IN EFFECT FROM 11 AM TO 10 PM CDT
FRIDAY...

The National Weather Service in Twin Cities/Chanhassen has issued
an Excessive Heat Warning, which is in effect from 11 AM to 10 PM
CDT Friday. The Excessive Heat Watch is no longer in effect. 

* TEMPERATURE...High temperatures in the mid to upper 90s will
  combine with high humidity to yield dangerous heat indices on
  Friday. Peak heat indices in the 100 to 110 range are expected.
 
* IMPACTS...Heat illnesses are possible for those active 
  outdoors or those susceptible to heat illnesses, such as 
  children and the elderly. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take extra precautions...if you work or spend time outside. When
possible...reschedule strenuous activities to early morning or
evening. Know the signs and symptoms of heat exhaustion and heat
stroke. Wear light weight and loose fitting clothing when
possible and drink plenty of water.

   To reduce risk during outdoor work...the occupational safety
and health administration recommends scheduling frequent rest
breaks in shaded or air conditioned environments. Anyone overcome
by heat should be moved to a cool and shaded location.   Heat
stroke is an emergency...call 9 1 1.

   An Excessive Heat Warning means that a prolonged period of
dangerously hot temperatures will occur. The combination of hot
temperatures and high humidity will combine to create a dangerous
situation in which heat illnesses are likely. Drink plenty of
fluids...stay in an air-conditioned room...stay out of the sun...
and check up on relatives and neighbors.

   Young children and pets should never be left unattended in
vehicles under any circumstances.  This is especially true during
warm or hot weather when car interiors can reach lethal
temperatures in a matter of minutes.

&&

$$

MNZ051-059>063-066>070-074>078-082>085-091>093-WIZ023>028-291115-
/O.CON.KMPX.EH.W.0003.180629T1600Z-180630T0300Z/
Sherburne-Wright-Hennepin-Anoka-Ramsey-Washington-McLeod-Sibley-
Carver-Scott-Dakota-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-
Blue Earth-Waseca-Steele-Martin-Faribault-Freeborn-St. Croix-
Pierce-Dunn-Pepin-Chippewa-Eau Claire-
Including the cities of Elk River, Monticello, Minneapolis, 
Blaine, St Paul, Stillwater, Hutchinson, Gaylord, Chaska, 
Shakopee, Hastings, New Ulm, St Peter, Le Sueur, Faribault, 
Red Wing, St James, Mankato, Waseca, Owatonna, Fairmont, 
Blue Earth, Albert Lea, Hudson, River Falls, Prescott, Menomonie,
Durand, Chippewa Falls, and Eau Claire
1002 PM CDT Thu Jun 28 2018

...EXCESSIVE HEAT WARNING REMAINS IN EFFECT FROM 11 AM TO 10 PM
CDT FRIDAY...

* TEMPERATURE...High temperatures in the mid to upper 90s will
  combine with high humidity to yield dangerous heat indices on
  Friday. Peak heat indices in the 100 to 110 are expected. 

* IMPACTS...Heat illnesses are possible for those active 
  outdoors or those susceptible to heat illnesses, such as 
  children and the elderly. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take extra precautions...if you work or spend time outside. When
possible...reschedule strenuous activities to early morning or
evening. Know the signs and symptoms of heat exhaustion and heat
stroke. Wear light weight and loose fitting clothing when
possible and drink plenty of water.

  To reduce risk during outdoor work...the occupational safety
and health administration recommends scheduling frequent rest
breaks in shaded or air conditioned environments. Anyone overcome
by heat should be moved to a cool and shaded location.   Heat
stroke is an emergency...call 9 1 1.

  An Excessive Heat Warning means that a prolonged period of
dangerously hot temperatures will occur. The combination of hot
temperatures and high humidity will combine to create a dangerous
situation in which heat illnesses are likely. Drink plenty of
fluids...stay in an air-conditioned room...stay out of the sun...
and check up on relatives and neighbors.

  Young children and pets should never be left unattended in
vehicles under any circumstances.  This is especially true during
warm or hot weather when car interiors can reach lethal
temperatures in a matter of minutes.

&&

$$

What forecasters said that day

The local office's own words before this excessive heat watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this excessive heat watch went out at Jun 27, 11:06 PM CDT, 3 hours 18 minutes earlier.

Area forecast discussion, Jun 27, 11:06 PM CDT, 3 hours 18 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
1106 PM CDT Wed Jun 27 2018

.SHORT TERM...(This evening through Thursday)
Issued at 320 PM CDT Wed Jun 27 2018

Main concern near term is convective potential to the northwest
during the evening and then again into Thursday.

Latest SPC mesoanalysis shows a narrow corridor of cape over 1000
J/kg over the northwest cwa. The HRRR continue to generate some
isolated convection into that region of the area though about
00z. Covergence is weak along surface boundary and believe little
in the way of development should occur. We will hold onto the
slight chance PoP through the rest of the afternoon. Clouds do
appear more cumuliform over the area so we should see erosion
this evening. Along with light winds and higher dewpoints we
should see some fog develop later tonight. THis may linger into
early Thursday morning. Still a question as to how widespread it
will be and will mention patchy/areas of fog late mainly to the
east.

Some instability return into the day Thursday with various HIRES
models develop some isolated convection developing mainly Thursday
afternoon. This lifts north and weakens by evening. We will hold
onto the slight chance PoP for this possibility as well.
Temperatures should warm through the 80s.

.LONG TERM...(Thursday night through Wednesday)
Issued at 320 PM CDT Wed Jun 27 2018

Heat...heavy rain and severe weather threats return mainly Friday
through Saturday.

Models in general agreement with MCS development over North
Dakota Thursday night and traveling into northern MN late. This
may affect mainly the northern fringe of central MN zones. Mid
level warming is quite impressive with the GFS driving +14c to
+16c 700 mb temperatures ahead of the surface cold front and upper
trough into Friday. This should limit overall convective
potential into Friday evening. High temperatures should warm
through the mid 90s ahead of the front. The ground remains very
moist so it may be difficult to attain the century mark. With
forecast dewpoints in the low to mid 70s, heat indices will likely
exceed 105F in a few locations Friday afternoon. Confidence level
for heat headlines continues to increase and will likely be
issued with the next forecast package.

The severe weather threat will remain Friday night with high CAPE
values forecast and increasing shear as the upper trough
approaches. Both the GFS and ECMWF trend a short wave into the
area Friday night and will likely be strong enough to erode the
mid level cap. Timing could be tricky however, and trends of
clouds and any convective outflow will modulate overall severe
weather threat through Saturday. Does appear the front may have
slowed some and is progged only into central MN by Saturday
morning. This should allow for redevelopment of convection into
the afternoon, barring significant MCS earlier.

Along with severe weather, heavy rain will also be a good
likelihood with PW's 2-3 standard deviations above normal with
the system. Will have to continue to monitor flood potential
through the weekend. The front should exit the area Sunday which
could linger into Monday. Blended guidance continues to trend
rather wet into next week. The models to diverge on timing of
western trough movement into Wednesday however. The cwa will
remain near the surface front/baroclinic zone which should stall
south over Iowa into next week. It will lift back north again into
midweek and should focus increasing convective threat into at
least the first half of the week.

&&

.AVIATION...(For the 06Z TAFS through 06Z Thursday night)
Issued at 1106 PM CDT Wed Jun 27 2018

Mostly VFR. Some patchy fog may develop east of I-35 overnight where
winds will be light with clear skies persisting for most of the
night. Some showers or storms may build toward western MN late
tonight, but confidence and coverage are low enough to keep them
from the TAFs for now.

KMSP...No additional concerns.

/OUTLOOK FOR KMSP/
FRI...VFR. TSRA possible overnight. Wind SW 15G30kts.
SAT...MVFR possible. Occasional TSRA. Wind WSW 5-10kts.
SUN...VFR. Wind light.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
&&

SHORT TERM...DWE
LONG TERM...
AVIATION...BORGHOFF
Hazardous weather outlook, Jun 27, 2:22 PM CDT, 12 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
222 PM CDT Wed Jun 27 2018

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
281930-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
222 PM CDT Wed Jun 27 2018

This Hazardous Weather Outlook is for portions of central and
southern Minnesota...and west central Wisconsin.

.DAY ONE...This Afternoon and Tonight

Flooding will continue along the Minnesota River and its
tributaries. Please refer to the Minnesota Department of
Transportation for any road closures due to flooding.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Heat and humidity will build into the end of the week, peaking on
Friday, when dangerous heat indices above 100 degrees are likely.
The heat and humidity will be accompanied by an increasing threat
for thunderstorms, possibly severe, with heavy rainfall. At this
time the highest chance for severe storms looks to be on Friday
evening and Saturday. In addition to heavy rainfall, the main
threats would be large hail and damaging winds.

River flooding will continue along the Minnesota River and its
tributaries through the week. Please refer to the Minnesota
Department of Transportation for any road closures due to
flooding.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will not be needed through tonight.

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 28, 2:46 PM CDTExcessive Heat WarningMPXAnoka, Benton, Blue Earth, Brown, Carver, Chisago and 27 more31 hr

Nearby

Excessive Heat Watches in Minnesota, 2018Excessive Heat Watches in Wisconsin, 2018Every excessive heat watch in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.